Join ADHD Groups!

Click the arrows to expand each group category below

Parents of ADHD Children

ADD Adults

ADHD and Related Conditions

ADHD Professionals

ADHD Resources

Groups by Location

Parents of ADHD Children

Trying a stimulant again after bad side effects

Hi, my son is 6.5 years old and takes intuniv (2 mg) and risperdal (.125 mg 2x’s a day).  When he was frat diagnosed with ADHD, the dr prescribed a stimulant (Aderall).  Unfortunately, he lost a lot of weight very quickly and we had to switch to Ritalin after 3 weeks. The Ritalin worked well, but we noticed he was very emotional. One day, he had a full blown panic attack and the dr said to take him off immediately. From there, we found a psychiatrist who said to try to short acting adderall. He took the first dose and had terrible facial ticks within two hours of taking it and was emotional so he said to skip the second dose and cone back the following week. Anyways, after just that one dose, he became very aggressive (which he already was) and it felt like it took a few days for it to fully leave his system. Anyways, we finally found intuniv and risperdal and he’s been on it for about 6 months and I think it’s working well. His dr feels that we need to try a stimulant again though. He feels that he’s still too impulsive and can be aggressive (although not really).  The real problem is that unless his day is fully structured, he just can’t handle it. He can not handle unstructured play very well and needs to play board game or xbox.  He can sit still and focus at school if he likes the activity, but if it’s something that’s hard or he doesn’t like, he can handle it. So I have two questions - first, would there be any reason to expect tat he can all of the sudden hands a stimulant?  It’s been about 20 months since we last tried it, but why would one all of the sudden work?

And second, do those seem like reasons to add a second medication?  I guess Im struggling with the idea that he’s doing well for the most part so why push it?  I don’t feel the medicine will make him “perfect” yet I feel the dr is always saying it should be working better?  I am very in favor of medication if it helps, but what is our goal?  Do we want our children to be able to just function or are we going for more than that?  I’d love to know thoughts on this.  I’m really struggling with this right now.

Thanks in advance!

Replies

My son had a horrible reaction to the first stimulant we tried. Different stimulants have different effects depending on the child. He is now on a stimulant that is working for us. He was also on intunive for over a year and showing increasingly impulsive and aggressive behavior that was not normal for him. The dr wanted to continue increasing the intunive as it is supposed to help curb impulsivity but my gut told me it was actually the intunive causing the problem. We took him off the intunive 4 months ago and continued the stimulant and the issues with impulsivity and aggression are gone. Different kids react differently to meds but something to consider.

Posted by brlk13 on Sep 01, 2014 at 2:29am

Thank you for your reply. I am torn because he has tried two different stimulants and both were awful. Is there a third type?  Also, I think the intuniv-risperdal combo has helped.  I just don’t know what we are going for?  He’s doing well, but there are still issues….

Posted by Sporty on Sep 01, 2014 at 2:38am

I’m not certain but I think there are at least 3, maybe 5 types of stimulants. Concerta made my son do unexplainable, really odd things. We discontinued it after a few days. Dexedrine and Adderall caused some nervous tics he had to escalate thru the roof. He is on Vyvanse now and it seems to be doing the trick as far as keeping him focused enough to do his class work. Without it he has basically zero ability to complete work or take instruction. He is not disruptive or particularly hyper, he just has a ton of ideas going on in his head all at the same time - he’s super creative - and he can’t stop his mind long enough to get thru school without the meds. If it weren’t for the schoolwork, I wouldn’t be medicating. He went all summer without it and even though he was a little “all over the map” I did not have behavior issues at home or at activities/day camps where he was away from home. The impulsive behaviors - climbing under his desk/chair, chewing on the back of his chair, crumbling his erasers into pink piles, chewing the ends off of every pencil and lashing out at other students started in second grade which was the year the dr was really focused on increasing the intunive. This year we are not having those issues. I personally don’t believe in striving for “perfect” or “normal” behavior. As long as he is successfully completing grade level work and is not disruptive or getting in trouble for bad/unruly behavior I am happy. He is not always going to be quiet, probably will always be quirky and do things that people may view as odd, but that doesn’t mean he needs to change that behavior.

Posted by brlk13 on Sep 01, 2014 at 3:12am

My son’s medication (Biphentin, which is the same stuff as Ritalin, but is released a little stringer to start, then tapers off) was the first we tried, and we really haven’t seen any side effects.

But it’s not night and day for him. It helps him, but he’s still no where near “normal” and still needs plenty of accommodations at school and at home. His teachers says they definitely see a difference in him, but describe it by saying “on the medication he’s willing to try again”. Without, he was breaking down and walking out of class (he just turned 12).

I’d like to try increasing his dosage just to see if we see a bit more improvement, but if not, or if we see any side effects, we’ll probably go back to what he’s on now.

I know that’s just describing my son’s situation, but I’m thinking it might help you figure things out for yours. If your don is happy and healthy on his current (non-stimulant) meds, but needs a bunch of additional accommodations, that might be just fine.

Posted by Rai0414 on Sep 01, 2014 at 3:28am

Thank you Rai0414.  I think you kind of hit it on the head when you said that he is fine with accommodations.  Because he is fine.  It’s just more work for his teacher and she doesn’t seem to interested in doing it. I emailed his resource teacher from last year and she said she would meet with his new teacher and the new resource teacher to shed some more light on my son.  He has an appointment with a new psychiatrist next week and I am taking notes now to try and figure this out.  I guess it’s good timing his old dr is moving so we can get a new perspective on this.

Posted by Sporty on Sep 01, 2014 at 1:02pm

Some kids just can’t take stimulants. If you get tics, it may be that a stimulant just isn’t right for your kid. You have to weigh the risks and benefits and decide.

Hope this clarifies a little.
Sue H in PC, Ohio

Posted by SueH on Sep 01, 2014 at 1:25pm

I have had a lot of problems with all the medications. We have tried all the stimulants out there and have had really bad reactions. He still needs accommodations and the teachers seem lazy. The teachers are always wanting me to up his medication or change it. I have been doing this since first grade and he is now in sixth. We are going to try Concerta again??? I wish there where a easier answer!!Thanks for listening.

Posted by brad12 on Sep 01, 2014 at 7:22pm

Hi Sporty!

This medication chart (http://www.myadhd.com/treatment_tools/medicationchart.html) shows all ADHD medications, broken down by type. You can see there are only two categories of stimulants, but there are one or two in each category that are markedly different. My son has had bad reactions to most stimulants (some very significantly bad), but he takes Concerta successfully.

Pills don’t teach skills.

This article may help you determine if it’s really time for a medication change: http://www.additudemag.com/adhd/article/741.html.

Penny
ADDconnect Moderator, Author & Mom to Tween Boy with ADHD and LDs

Posted by adhdmomma on Sep 02, 2014 at 4:02pm

Reply to this thread

You must be logged in to reply. To log in, click here.
Not a member? Join ADDConnect today. It's free and easy!

Not a member yet? Join here »


Important! User-Generated Content

The opinions expressed on ADDConnect are solely those of the user, who may or may not have medical training. These opinions do not represent the opinions of ADDConnect or ADDitude magazine. For more information, see our terms and conditions.